The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Issues coming off betahistine

Suffered constant dizzieness after a concussion. Was put on betahistine 16 mg three times a day which slightly helped in making symptoms more manageable but no were near 100%. After tests performed by ENT specialist, they have concluded that there are no issues with the inner ear and have claimed Vestibular Migraine as a possible culprit, referred me to a Physio and a Neuro. Due to corona not had correspondence from Neuro, after phone consultation with a Physio was told PPPD was a potential culprit as well as potentially Vestibular Migraine. Was directed to stop taking Betahistine as Physio has experienced it doesnt help long term, as I want to follow my Physios instructions who is very experienced in Vestibular issues I have agreed to try to cut down before our face 2 face consultation. Symptoms have significantly worsened from dropping from 3 tablets a day to 2 tablets a day. Has anyone else experienced this when trying to cut betahistine after long term use of it? Does anyone have experience with PPPD? Does anyone have symptoms which somewhat resemble my own? Thanks in advance to everyone who answers my question I hope you all have a great day.

Main symptoms

  • constant dizziness and overall balance issues which only seem to decrease at nighttime
  • brain fog and visual disturbances i.e. issues with focusing/reading/gaming/watching tv/unable to spend time in highly stimulated environments like crowds/supermarkets
    -anxiety

Welcome.

It could equally be a progression of your condition. Sometimes these things get worse before they get better (that happened to me). Ultimately I have recovered almost completely. I’m sure you will too so hang in there!

Any harm in going back up in Betahistine to see if it is in fact that which was helping you? (And it’s too early to come off).

Not many here have used Betahistine but we have had a flurry of users recently.

You might also consider asking you care provider for Amitriptyline which is superb for these conditions. You might be able to take them together for a while.

Thank you for your reply.

I’m pretty certain it is from cutting down the betahistine as i have experienced this previously when i attempted to stop taking it (sorry should of mentioned that). Not really an option staying on it as the Physio has requested I try to stop taking it. I have another appointment in around a month with the Physio should I wait until then to mention this? Or contact my gp directly?

1 Like

It depends how bad you are.

If you want to manage your own condition for a bit in lieu of a Neuro or Neuro-oto work with your GP. Even they will be more qualified to prescribe drugs than your physio, even though your physio may have worked with many with similar conditions.

And you could get Ami from your GP too, but try reverting to your previous dose first to settle that issue.

Be wary though: the symptoms in these kind of conditions really fluctuate so it’s really hard to judge cause and effect of treatment sometimes.

You will no doubt settle on a long term regime and I suspect you will be the ultimate judge of what to take just like I was.

Keep your chin up though. If trauma was the cause of your condition there’s good evidence to suggest it will eventually resolve. It just takes a long time.

Using the site’s Search facility often pays dividends. Read ENT specialist told me to stop betahistine

You need to clarify it but I expect an experienced Vestibular Physio wants you off it because it’s a vestibular suppressant and taking it will stop your brain compensating which means that the VRT exercises she intends to start you on will have no chance of working. You need to sync your physio with your neuro otherwise there could be conflict. The latter will probably want you on other medications. If the two aren’t already part of a team there needs to be some liaison.

PPPD is treated with VRT of a slightly different type to that prescribed for MAV. Many people with VM find it very difficult and most specialists acknowledge migraine sufferers should only attempt VRT once their migraine is stabilized and this is usually achieved with medication. You should find a paper on PPPD linked in here if you search ‘Matthew Whalley’. Similarly there are numerous PPPD threads.

Coming off any medication can mean symptoms return. We have to remember these drugs only mask symptoms. They aren’t a cure. There isn’t one.

Your symptoms are common and typical examples of vestibular conditions generally and again if you search any of them individually by name you will find many many references from other sufferers.

Ring her up and tell her you tried?

All good points from Helen. Particularly the conflict between vestibular suppression and VRT

I personally found VRT pointless but your mileage may vary.

I have a suspicion that with trauma the vestibular system is physiologically knocked out of homeostasis and it take a long time for all systems to recover and for symptoms to subside. That also means that compensation is hampered by this lack of physiological stability and thus full compensation will not happen til things calm down anyway.

Betahistine:

A good analysis of the drug is here: Serc (betahistine)

Note I took Amitriptyline for 1.5 years despite its vestibular suppressant effects and found it brilliant. It let me do all the things I needed to do to get on with my life whilst my body took care of recovery.

I ultimately regained my balance whilst completely off the drug but I had given up the drug because I felt it was no longer making much difference. I was still suffering significant 24/7 imbalance when I gave it up but that did not deter me.

It is possible I made full compensation once again because I faced the full force of the symptoms. I wonder if initially this wasn’t possible because the symptoms were simply overwhelming my compensation capability (and the physiology was too unstable at the time)

Ultimately you should be under the care of an oto-neuro who can coordinate with all specialists as needed, including your physio.

1 Like

Hi Symon, I started taking Betahistine last October and found it to be really beneficial. This was before I was diagnosed with VM but it was prescribed by my ENT to help with my array of vestibular symptoms and get me off the prochlorperazine my GP had prescribed. I found it particularly helpful in reducing my ear pressure. I was advised to come off it in February which I did, but then found that my ear pressure returned with a vengeance and that in turn made my nausea MUCH worse. My husband also said that my brain fog was far far worse without the Betahistine! So I went back on it after three weeks and it again really helped my symptoms. I was then put on Amitriptyline alongside it, which really made a difference and subsequently was told to again come off the Betahistine. I was nervous about doing it but this time, it was much easier and I didn’t have any real issues coming off it - I did it VERY slowly though. My specialist recommended I drop half a dose first - so half a tablet in the middle of the day, then a full tablet morning and night, and then progress from there. My brain fog isn’t great without the Betahistine but isn’t as bad as it was before I started taking it so am managing for now. I’ve also started taking magnesium and have been trialling the 6Cs diet so it’s possible that that has lowered my threshold and made me need the Betahistine less? I’ve still got a prescription in case I go through another bad patch but for now, I’m doing okay without it. Perhaps my body wasn’t ready to be without the medication when I tried before and that was why I was so ill without it, but months on, it was okay. May be you need to give it some more time? Interestingly both my specialist and vestibular rehab physio said that if the Betahistine was working for me, there was no harm in me staying on it for as long as I needed to. I hope you can get some clarity and answers, it’s so frustrating when you feel this way. Take care x

2 Likes